Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

My mom has been diagnosed with Lichen planus of the scalp :( Can Misi or anyone advise please?

(18 Posts)
ImForeverBlowingBuble Tue 12-Aug-08 14:02:08

sad
She already has it in her mouth but about 5 months ago her hair started dropping out and she had several sore spotty areas and after numerous tests NHS and private, the dermatologist has diagnosed Lichen Planus of the scalp.
All this and burning sensations in her feet started after she had her gallbladder removed
Can anyone else help?

ImForeverBlowingBuble Tue 12-Aug-08 14:25:47

x

ImForeverBlowingBuble Tue 12-Aug-08 20:37:22

bump

ImForeverBlowingBuble Tue 12-Aug-08 22:01:56

x

ImForeverBlowingBuble Tue 12-Aug-08 22:18:09

x

emma1977 Tue 12-Aug-08 22:42:18

What do you specifically want to know?

ImForeverBlowingBuble Tue 12-Aug-08 23:02:09

I would like to know more about it,dont really know much about it.

Also can homeopathic treatment be of benefit to the immune system? and if so what?

claricebeansmum Tue 12-Aug-08 23:13:01

Sorry to hear this IFBB.

My DH has lichen planus in his mouth.
Will watch thread.

emma1977 Tue 12-Aug-08 23:24:40

Unfortunately noone has any idea why LP happens, but it seems to be an auto-immune condition (where the body decides to attack itself). It can occasionally be triggered by medications.

LP itself tends to be active for about a year or so before it burns itself out. The majority will never get it again, although about 10-20% will get a second episode some time in the future.

The treatment tends to be high-potency steroids, usually as cream or scalp applications, but sometimes people need antihistamines and other topical preparations. Courses of steroid tablets or sometimes injections are used to control really bad cases. LP affecting the mouth requires slightly different treatment and long-term follow up as there is a slightly increased risk of developing a type of skin cancer (2% over a lifetime).

Once the LP has calmed down, any hair loss should regrow, although there may be patches of pigmented skin where the inflammed areas were.

I'm not qualified to comment on the use of homeopathy for this condition and have no experience in its use as an immune system booster.

I hope I've been of some (albeit probably limited) help!

ImForeverBlowingBuble Tue 12-Aug-08 23:34:43

My mom had her gallbladder removed about 2 and a half years ago.Since the surgery she has had one thing after another, first lichen planus in her mouth,then parathesis in her feet(still not sure why) insomnia ,then a red scalp for a year,then hairloss resulting in the LP diagnosis.
Thankyou for your reply emma1977 smileit was helpful,i just hope that the LP will burn out soon.She has been prescribed Plauqenil tablets for her scalp and Dermovate for her gums privately.The NHS did not offer anything for her mouth.
God the woman needs a break from all the crap life has thrown at her.

Claricebeansmum -How long has your dh had it?

Will see if anyone can recommend anything Homeopathic

emma1977 Tue 12-Aug-08 23:45:39

Your poor mom. Hopefully the treatment she is already on will help.

Oral LP can be a real bugger to treat. Some people do OK with oral steroid lozenges/pastes, but others get terrible problems with thrush infection as a result. There is also some use of immune-modulating drugs such a tacrolimus or pimecrolimus.

ImForeverBlowingBuble Wed 13-Aug-08 21:17:23

Mom said that the dermatologist told her it would be around 10 years before it burns outsadSo she is very down about it.

colacubes Wed 13-Aug-08 21:29:57

Oh, you may be able to help me if you have knowledge of this emma, I was diagnosed with lp of the vulva, 9 mnths ago,suffered for 12v mnths before I got to see dermotologist, do you know or have any experience of this? Thanks would be very grateful of any help or info. cc

ImForeverBlowingBuble Wed 13-Aug-08 22:08:48

Another symptom my mom has since the gallbladder was removed is that whenever she eats she has to run to the loo afterwards.
It cant be right.

emma1977 Wed 13-Aug-08 22:14:49

IFBB- Intolerance of fat in food is v common after gallbladder removal and a lot of people complain of having the runs.

Colacubes- Is it definitely LP that you have, or lichen sclerosus? If it is LP then the same principles apply as it affecting elsewhere on the skin. There isn't the increased cancer risk that I am aware of. Goodness, that must be infuriatingly itchy. Are you on some treatment?

colacubes Wed 13-Aug-08 23:13:31

Seems to be lp, was referred to a dermo for lady bits! He was very wary to diagnose at first, and then was refusing to tell me what it was once he knew, as he said it would scare me to death!! He was right it did and does.

Yes itchy, but the main issue I have is the soreness, sex is an impossibility these days, although every now and again, its bareable.

My treatment has been trimovate, used that for 6 weeks first, then wonder of wonders it was nearly normal. but of course he then said that I was to use caneston cream, because the thinning of the skin issue, and I have years in front of me, so now use oilatum gel to wash and is a great moisturiser, that on its own has made such a difference. Have baths with no bubbles, soaps, no hair washing, just clean warm water (boring)

Use aqueous cream to moisturise, if very itchy use caneston, or trimovate sparadically if can not deal with the symptoms, and the rest of the time just live with it. But before I saw him it ws so bad, sore, absolutely beyond impossible to have any intimacy.

Of course there are extremes of this, and some women are so badly affected, with the whole of the vagina closing, or scarring, but fortunately for me I just get the odd tear, which I try to control as much as possible. I am just concerned that it will progress to this level, or does it not, and what can I do to help myself, I have read that once its there its not going to go away, dermo has said as much, and advised I learn to manage my pain, or find ways to cope.

Sorry that was rather long, I havent found anyone till now who even knows what it is, or even believes what this is like.

emma1977 Wed 13-Aug-08 23:29:58

Colacubes- Ow!! I'm itching just reading your post. Sounds miserable for you. You might find that the steroid creams make your vulval skin more thin and delicate than before, so you need to use lubricant when (and if) you have sex. I'd recommend replens or sylk- both are available on prescription.

Good luck, and here's hoping it goes into remission.

colacubes Wed 13-Aug-08 23:43:23

Thanks for the advice, as for remission wasn't aware that it could, off to google yet again!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now